Top 10 Common Medication Errors-Drug #9: Clonidine

Article

After several 5 mg doses of clonidine, this 5 kg boy became extremely lethargic and hypotensive. What went wrong?

A 1-month-old boy (weight, 5 kg) was prescribed clonidine (5 mg [1 mg/kg/dose] PO q8h) for neonatal abstinence syndrome. His parents filled this prescription at a local pharmacy. After taking a few doses of the medication, the boy became extremely lethargic. He was seen at the clinic and was found to be hypotensive and was admitted to a nearby hospital.

What is the problem here?

Click here for the answer and discussion.

Related Videos
Carissa Baker-Smith
Perry Roy, MD
Perry Roy, MD | Image Credit: Carolina Attention Specialists
Angela Nash, PhD, APRN, CPNP-PC, PMHS | Image credit: UTHealth Houston
Allison Scott, DNP, CPNP-PC, IBCLC
Joanne M. Howard, MSN, MA, RN, CPNP-PC, PMHS & Anne Craig, MSN, RN, CPNP-PC
Juanita Mora, MD
Natasha Hoyte, MPH, CPNP-PC
Lauren Flagg
© 2024 MJH Life Sciences

All rights reserved.